Was It A Medication Allergy Or A Side Effect?
A true allergic reaction to a medication occurs when the immune system is activated in response to a drug. The medication can be taken by mouth, injected into the body (by any route) or rubbed on the skin. The symptoms from an allergic reaction vary from a mild rash to sudden swelling of many body parts with life threatening fall in blood pressure.
Most people with a medication allergy have been exposed to the medication or a similar medication (same class) before. During the earlier exposure, immune cells formed antibodies against the drug. Antibodies are proteins created by the immune system to battle bacteria/viruses. When a person is exposed to the medication again, the antibodies go into action, setting off the allergic response. The symptoms of medication allergy may happen immediately or after taking the medication for a week or more.
Many people are sensitive to medications, but not all of these sensitivities are true allergic reactions. Some adverse reactions to medications are side effects. Among the most common side effects are diarrhea, vomiting, fever and a skin reaction to sunlight called photo-sensitivity. However, medication allergies are not the same as side effects. Side effects do not involve the immune system, and sometimes can be avoided by lowering the dose. In order for the reaction to be an allergy, the immune system must be involved.
Walk-in to any of our clinics and talk to our healthcare providers. We also offer blood allergy testing at all our clinics. No appointment is necessary at our clinics and you’ll only wait minutes to be seen. You can call ahead at (917) 310-3371 and let us know you’re on the way or you can check in online.
Symptoms of an acute severe allergic reaction such as rapid pulse, labored breathing and facial swelling require an immediate visit to an emergency care facility.